Alert archive / Indiana / Special Weather Statements in 2011

Special Weather Statement, NWS Northern Indiana

August 8, 2011White County, Indiana

NWS Northern Indiana issued this special weather statement at Aug 8, 2011, 6:51 PM EDT for White County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2011, 6:51 PM EDT (22:51 UTC)
Expired
Aug 8, 2011, 7:30 PM EDT
In force
39 min
Issued by
NWS Northern Indiana

County White County, IN

The radar

The Northern Indiana radar (KIWX), 117 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1544 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WWUS83 KIWX 082251
SPSIWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
651 PM EDT MON AUG 8 2011

INZ020-082330-
WHITE IN-
651 PM EDT MON AUG 8 2011

...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN WHITE COUNTY...

AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF MONON...OR 10 MILES SOUTHEAST OF
RENSSELAER...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  MONON...
  INDIANA BEACH...
  SITKA...BUFFALO AND NORWAY...
  HEADLEE...
  BELL CENTER...

LAT...LON 4084 8703 4084 8699 4087 8699 4087 8698
      4090 8698 4091 8659 4075 8661 4080 8704
TIME...MOT...LOC 2251Z 274DEG 21KT 4086 8696

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 8, 4:38 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 8, 4:38 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
438 PM EDT MON AUG 8 2011

.SHORT TERM...
FAIRLY VIGOROUS SW THAT DVLPD OUT OF CONVN LAST NIGHT ACRS THE NE
SANDHILLS NOW INTO NE IA W/COMMENSURATE UPTICK NOTED THERE TIMED
W/INCREASINGLY UNSTABLE BNDRY LYR. XPC FURTHER UPSCALE DVLPMNT
THROUGH THIS AFTN AS THIS CLUSTER WORKS EWD AND AS SUCH GIVEN
CONCURRENT 12Z MODEL TRENDS BROKE CONSIDERABLY HIGHER W/POPS
OVERNIGHT. OTHERWISE LARGER SCALE NRN STREAM SW TROUGH DIGGING ESE
OUT OF SRN MB WILL CROSS LK SP TUE MORNING. LAGGING CDFNTL BNDRY
STILL PROGGED TO DROP THROUGH CWA TUE AFTN/EVE YET LL THETA-E
EROSION IN WAKE OF SYS OVERNIGHT YIELDS CONSIDERABLE UNCERTAINTY TO
TIMING AND EXTENT OF POTENTIAL CONV COVERAGE TUE AFTN. WILL HOLD
CLOSE TO PRIOR GUIDANCE IN LIGHT OF NOTHING TOO COMPELLING SEEN IN
MODEL LAND.

OTHERWISE CONSIDERABLY COOLER AND DRIER AIR FOLLOWS AS RIDGE BLDS
EWD OUT OF THE CNTRL PLAINS THROUGH LATE WEEK.

&&

.LONG TERM...

WEDNESDAY THROUGH MONDAY

SETTLING NORTHERN STREAM WILL OFFER MUCH COOLER AND DRIER AIR INTO
THE REGION THROUGH THUR...WITH A RATHER STRONG IMPULSE EXPECTED INTO
THE REGION BY SAT. SFC RIDGE IN PLACE WILL SUPPORT CALM DRY WEATHER
THROUGH FRIDAY...AND AGAIN SUN-MON. A STRONG SOUTHERN CANADIAN
DISTURBANCE /PHASED WITH THE HUDSON BAY NEGATIVE HEIGHT ANOMALY/
WILL SUPPORT LONG TRAJECTORY NORTHERLY FLOW WITH SIG CAA AND HEIGHT
FALLS INTO THE NE CONUS. ADDITIONALLY...ANOTHER ROUND OF NE PAC
TROUGHING WILL SUPPORT HEIGHT RISES OVER THE WESTERN CONUS...WITH
RETROGRESSION OF THE STAUNCH CENTRAL CONUS RIDGE...SUPPORTING
ANOTHER ROUND OF HEIGHT FALLS INTO THE EASTERN CONUS THIS
WEEKEND...AS ANOTHER STRONG IMPULSE ADVECTS ACROSS THE NORTHERN
CONUS. FORECAST DETAILS BECOME MORE SKETCHY BEYOND DAY 7 GIVEN
THE ADDED COMPLICATION OF TYPHOON REMNANT ASSIMILATION INTO THE FLOW
ONGOING OVER THE NW PAC...WHICH COLD POTENTIALLY LEAD TO A PERIOD OF
BLOCKING GIVEN THE STRENGTHENING OF THE NE PAC UPPER
TROUGH...POTENTIALLY SUPPORTING A PROLONGED PERIOD OF COOLER WEATHER
INTO THE GREAT LAKES. HAVE CONTINUED TO FAVOR THE ECMWF...ALTHOUGH
MODEL/ENSEMBLE FORECAST DIFFERENCES REMAIN SMALL THROUGH THE PERIOD.

WED-THUR...SFC RIDGE WILL RESIDE OVER THE REGION WITH DEEP LAYER
NORTHERLY FLOW. NEGATIVE THETA-E ADV PROCESS WILL BE ENHANCED BY
LONG FETCH NORTHERLY FLOW OVER LK MI...PER SOLENOIDAL LAKE
BREEZE...SUPPORTING SUBSIDENT DRY SINK FLOW INTO THE AREA WITH
DEWPOINT FALLS INTO THE 40S POSSIBLE. CLEAR SKIES WILL SUPPORT AMPLE
INSOLATION WITH SUPERADIABATS EXPECTED. DEEP MIXING TO H85
EXPECTED...ALTHOUGH COOL THERMS WILL SUPPORT HIGHS ONLY IN THE 70S.
STRONG RADIATIONAL COOLING WITH DEWPOINTS IN THE 50S WILL ALLOW T
FALLS INTO THE 50S WED NIGHT...AND LIKELY THUR NIGHT AT MANY
LOCATIONS.

FRI-SAT...LL FLOW WILL VEER SOUTHERLY AND SUPPORT MOISTURE RISES
INTO THE AREA...WITH BACKING FLOW ALOFT. BACKING FLOW ALOFT WILL
ALLOW THETA-E ADV...WITH INCREASING CLOUDS AND ELEVATED CONVECTION
CHANCES FRIDAY NIGHT AS A WARM FRONT AND MOISTURE RIDGE BUILD INTO
THE REGION AHEAD OF THE EXPECTED NORTHERN STREAM IMPULSE. TIMING OF
THIS FEATURE STILL MUCH UNCERTAIN AND WILL LIKELY VARY IN FUTURE
MODEL RUNS...WITH THE CURRENT TREND BEING SLOWER. HAVE REATTAINED
30 POP MENTION FOR WAA PRECIP FRIDAY NIGHT...WITH COLD FRONT
PASSAGE EXPECTED SAT. GIVEN TIMING TRENDS COINCIDENT WITH DIURNAL
HEATING...EASTERN AREAS WILL HAVE THE HIGHEST PRECIP CHANCES ATTM.
ADJUSTED POPS UP THERE. WARMER MORE HUMID CONDITIONS EXPECTED BOTH
DAYS.

SUN-MON...DRIER/COOLER WEATHER PREFERRED ATTM GIVEN TRENDS FOR LOWER
MID LEVEL HEIGHTS AND NORTHWEST FLOW AND CONCERNS ON A STRONGER
HUDSON BAY VORTEX INFLUENCE. DRY FORECAST PREFERRED ATTM GIVEN THE
PERIOD AND FLOW PATTERN.

&&

.AVIATION...
LTL OF CONSEQUENCE NR TERM W/WK SFC RIDGING IN PLACE. HWVR POTENT SW
TROUGH OVR SRN MB WILL DIG EWD TWD NRN LK SP BY 12Z TUE. TRAILING
SFC TROUGH TRAILING SWD INTO IA WILL SHIFT EWD THROUGH TONIGHT. XPC
DVLPG CONVN ALG THE MS RVR OVR ERN IA/NW IL WILL CONT TO GROW
UPSCALE THIS AFTN AND PUSH INTO THE AREA LTR THIS EVENING. CAN NOT
RULE OUT ADDNL DOWNSTREAM DVLPMNT WITHIN DVLPG LL RTN FLW LT THIS
AFTN YET LEFT OUT IN 18Z ISSUANCE GIVEN CONFLICTING HIGHRES SIGNALS
ON EWD TIMING. BTR CHCS RELEGATED TO UPSCALE DVLPMNT OF UPSTREAM
COMPLEX AND ADDED AS SUCH IN THIS ISSUANCE. IN ADDN...A PD OF MVFR
VSBY RESTRICTION PSBL LT PENDING CONV EVOLUTION OVERNIGHT AND CLD
TRENDS BUT QUITE UNCERTAIN AND LEFT OUT FOR THE TIME BEING.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...T
LONG TERM...JC
AVIATION...T
Hazardous weather outlook, Aug 8, 4:58 PM EDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 PM EDT MON AUG 8 2011

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-092100-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
458 PM EDT MON AUG 8 2011 /358 PM CDT MON AUG 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY THIS EVENING AS A
LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN
ILLINOIS AND EASTERN IOWA APPROACHES THE AREA. THERE IS A THREAT
OF ISOLATED SEVERE STORMS...WITH HAIL AND DAMAGING WIND GUSTS AS
THE MAIN THREATS. THE STRONGER STORMS WILL ALSO BE CAPABLE OF
PRODUCING SOME HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY...AND THEN AGAIN
FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. REPORTS OF HEAVY
RAINFALL TONIGHT WILL ALSO BE GREATLY APPRECIATED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-LMZ043-046-MIZ077-092100-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
458 PM EDT MON AUG 8 2011 /358 PM CDT MON AUG 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS THROUGH THIS EVENING.

SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY THIS EVENING AS A
LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN
ILLINOIS AND EASTERN IOWA APPROACHES THE AREA. THERE IS A THREAT
OF ISOLATED SEVERE STORMS...WITH HAIL AND DAMAGING WIND GUSTS AS
THE MAIN THREATS. THE STRONGER STORMS WILL ALSO BE CAPABLE OF
PRODUCING SOME HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS AN INCREASED RISK OF RIP CURRENTS TUESDAY AFTERNOON INTO
WEDNESDAY.

INCREASING WINDS AND WAVES ON LAKE MICHIGAN MAY CREATE HAZARDOUS
BOATING CONDITIONS TUESDAY NIGHT INTO WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Aug 8, 6:51 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
651 PM EDT MON AUG 8 2011

INZ020-082330-
WHITE IN-
651 PM EDT MON AUG 8 2011

...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN WHITE COUNTY...

AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF MONON...OR 10 MILES SOUTHEAST OF
RENSSELAER...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  MONON...
  INDIANA BEACH...
  SITKA...BUFFALO AND NORWAY...
  HEADLEE...
  BELL CENTER...

LAT...LON 4084 8703 4084 8699 4087 8699 4087 8698
      4090 8698 4091 8659 4075 8661 4080 8704
TIME...MOT...LOC 2251Z 274DEG 21KT 4086 8696

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:05 PM EDTSpecial Weather StatementIWXStarke40 min
Aug 7, 8:15 PM EDTSpecial Weather StatementIWXSaint Joseph30 min
Aug 7, 8:26 PM EDTSevere Thunderstorm WarningIWXElkhart, Saint Joseph34 min
Aug 7, 8:52 PM EDTRip Current StatementIWX5 hr
Aug 7, 9:02 PM EDTSpecial Weather StatementIWXElkhart43 min
Aug 7, 9:10 PM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, Noble35 min
Aug 7, 9:39 PM EDTSpecial Weather StatementIWXWhitley51 min
Aug 8, 5:12 AM EDTRip Current StatementIWX16 hr
Aug 8, 7:04 PM EDTSevere Thunderstorm WarningIWXWhite41 min
Aug 8, 7:15 PM EDTTornado WarningIWXCass, White45 min
Aug 8, 7:59 PM EDTTornado WarningIWXCass, Miami46 min
Aug 8, 12:30 AM EDTSpecial Weather StatementIWXAllen30 min

Nearby

Special Weather Statements in Indiana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.